Alert archive / New Mexico / Red Flag Warnings in 2012

Red Flag Warning 19, NWS El Paso, TX

April 19, 20127 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Apr 19, 2012, 7:01 AM MDT for 7 counties in New Mexico. It took effect at Apr 19, 2012, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2012, 7:01 AM MDT (13:01 UTC)
In effect from
Apr 19, 2012, 2:00 PM MDT
Expired
Apr 19, 2012, 8:00 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 98 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2012-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2012-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4964 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WWUS84 KEPZ 191301
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
701 AM MDT THU APR 19 2012

...DRY CONDITIONS AND INCREASING WINDS WILL APPROACH CRITICAL
FIRE WEATHER THRESHOLDS THURSDAY...

.AN APPROACHING UPPER LEVEL DISTURBANCE WILL CAUSE A LEE CYCLONE
TO DEEPEN THIS AFTERNOON. THIS WILL RESULT IN A TIGHTENING
PRESSURE GRADIENT ACROSS SOUTHERN NEW MEXICO. THE INCREASING
GRADIENT WILL RESULT IN 20-FOOT WINDS APPROACHING OR EXCEEDING 20
MPH...FOR A FEW HOURS THIS AFTERNOON AND EARLY THIS EVENING. WINDS
ALOFT WILL ALSO BEGIN TO INCREASE...MAINLY TOWARDS EVENING AHEAD
OF AN UPPER LEVEL TROUGH SLIDING SOUTHEAST ACROSS EASTERN NEW
MEXICO. THIS MAY RESULT IN LOW END RED FLAG CONDITIONS OVER MUCH
OF SOUTHERN NEW MEXICO THIS AFTERNOON THROUGH EARLY EVENING.

NMZ110-113-TXZ055-056-191415-
/O.CAN.KEPZ.FW.A.0017.120419T2000Z-120420T0200Z/
SOUTHWEST MOUNTAINS-CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-
HUDSPETH-
701 AM MDT THU APR 19 2012

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW
HUMIDITY FOR FIRE WEATHER ZONES 055...056...110 AND 113...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
CANCELLED THE FIRE WEATHER WATCH. 

WHILE MINIMUM RELATIVE HUMIDITIES ARE WILL REMAIN IN THE SINGLE
DIGITS TO LOW TEENS...SUSTAINED 20 FOOT WIND SPEEDS ARE EXPECTED
TO REMAIN BELOW 20 MPH FOR MOST OF THIS AFTERNOON AND EARLY EVENING
AHEAD OF THE COLD FRONT AS IT APPROACHES FROM THE NORTH. 

$$

NMZ111-112-200200-
/O.UPG.KEPZ.FW.A.0017.120419T2000Z-120420T0200Z/
/O.NEW.KEPZ.FW.W.0019.120419T2000Z-120420T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
701 AM MDT THU APR 19 2012

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 111 AND 112...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 8 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 


* TIMING: FROM 2 PM TO 8 PM MDT THIS AFTERNOON.

* WIND: WEST AROUND 20 MPH AT THE 20-FOOT LEVEL...SHIFTING TO 
  THE NORTHWEST IN THE EVENING WEST OF THE RIO GRANDE.

* HUMIDITY: 5 TO 8 PERCENT IN THE LOWLANDS...8 TO 11 PERCENT IN 
  THE MOUNTAINS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
TRIPOLI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 19, 2:30 AM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 19, 2:30 AM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 AM MDT THU APR 19 2012

.SYNOPSIS...
A WEAK AND DRY UPPER-LEVEL DISTURBANCE WILL TRACK ACROSS THE
REGION TODAY. THE ONLY EFFECT WE SHOULD SEE WILL BE AN INCREASE IN
WINDS. SLIGHTLY WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON WITH
SOME AREAS OF BLOWING DUST. GENERALLY JUST A HAZY SKY WITH NO
SIGNIFICANT VISIBILITY REDUCTIONS. A COLD FRONT WILL PUSH THROUGH
FROM THE NORTH TONIGHT. THAT WILL KNOCK 7 TO 10 DEGREES OFF
TODAY'S HIGHS ON FRIDAY. THE WEEKEND WILL WARM BACK TO THE MID 80S
WITH DRY CONDITIONS CONTINUING.

&&

.DISCUSSION...
SHORT TERM PATTERN WILL ALLOW FOR A WEAK AND DRY UPPER-LEVEL
SHORTWAVE TO TRACK ACROSS NEW MEXICO TODAY. THE SURFACE TROUGH
THAT DEVELOPED TO OUR EAST YESTERDAY WILL DEEPEN SLIGHTLY AND
SHIFT SOUTH INTO W TX. THIS WILL ALLOW FOR A SLIGHT INCREASE IN
AFTERNOON WINDS AND A TURN TO A WESTERLY WIND. THUS EXPECTING A LOW
END WINDY AFTERNOON WITH LIGHT BLOWING DUST MAKING FOR HAZY SKIES.
TEMPS WILL LIKELY LOSE 2-4 DEGREES FROM YESTERDAY'S MAX TEMPS...
BUT STILL ABOVE NORMAL.

THE UPPER TROUGH WILL PASS EAST THIS EVENING AND ALLOW FOR SURFACE
HIGH PRESSURE TO SAG SOUTH OUT OF THE CENTRAL ROCKIES. THIS WILL
PUSH A COLD FRONT THROUGH THE REGION. SLIGHTLY BREEZY CONDITIONS
POSSIBLE IN NORTHERLY WINDS OVERNIGHT WITH THE FRONTAL PASSAGE.
MODELS NOT VERY BULLISH ON PCPN IN THE SACS...NO GOOD UPSLOPE AND
LIMITED MOISTURE.  THUS ALL POPS HAVE BEEN REMOVED.

THE LOW-LEVEL PATTERN REMAINS CONSISTENT THROUGH EARLY NEXT WEEK.
SURFACE HIGH PRESSURE WILL SETTLE OVER S AND E TX AND KEEP SE WIND
INTO THE AREA THROUGH TUESDAY. DEWPOINTS STAY ABOVE SEASONAL
EXPECTATIONS BUT DO NOT GET GROSSLY ELEVATED. THUS NO REAL
MOISTURE INFLUX EXPECTED. ALOFT A STRONG HIGH PRESSURE RIDGE WILL
BUILD IN SATURDAY THROUGH THE REST OF THIS FORECAST PACKAGE.
LOOKING AT THE GFS PROG SOUNDINGS WARM TEMPS ALOFT WILL KEEP MOST
OF THE REGION STABLE AND CAPPED. HOWEVER THE MODEL DOES SPIT OUT
SOME QPF BULL EYES OVER THE CWFA. THIS APPEARS TO BE OROGRAPHICALLY
INDUCED PM STORMS BASED ON HEATING AND UPSLOPE AIR MOTIONS. THUS
HAVE TOKEN POPS IN FOR THE MTNS IN THE AFTERNOONS BEGINNING ON
SUNDAY. THE LOWLANDS HAVE NO MENTION OF PCPN.

FOR WED AND THU THE MODELS SHOW A PACIFIC LOW/TROUGH MOVING INTO
SOUTHERN CA TO SWEEP THE UPPER RIDGE EAST. THIS SHOULD PROVIDE AN
INCREASE IN WINDS BOTH AFTERNOONS AS LEE TROUGHING FORMS. WE'LL HAVE
TO SEE WHAT MOISTURE IS AVAILABLE TO WORK WITH FOR THIS SYSTEM...
BUT STILL A BIT EARLY TO PULL THE TRIGGER ON POPS AT THIS TIME.
THE MODEL SOLUTIONS SHOWS THIS TO BE OUR NEXT BEST CHANCE FOR
WIDESPREAD PCPN ACROSS THE CWFA ON THURSDAY.

&&

.AVIATION...VALID 19/12Z-20/12Z.
EXPECT VFR CONDITIONS ALL TERMINALS. BREEZIER CONDITIONS CAN BE
EXPECTED THURSDAY... WITH WINDS 15 TO 20 KNOTS AND OCCASIONAL
GUSTS 25 TO 30 KNOTS. SOME BLDU...BUT VSBYS SHOULD STAY ABV 5SM
WITH EXCEPTION OF VERY LOCALIZED AREAS.

&&

.FIRE WEATHER...
A DEVELOPING LEE CYCLONE EAST OF THE ROCKIES WILL RESULT IN AN
INCREASING SURFACE PRESSURE GRADIENT ACROSS THE REGION TODAY. THIS
AFTERNOON...WINDS WILL FLIRT WITH CRITICAL VALUES...WHILE
RELATIVE HUMIDITY VALUES WILL DROP INTO THE SINGLE DIGITS ACROSS
THE LOWLANDS...WITH LOWER TEENS IN THE HIGHER ELEVATIONS. EXPECT
SOME LOW-END...SHORT-DURATION RED FLAG CONDITIONS THIS AFTERNOON.

EXPECT COOLER TEMPERATURES FRIDAY AS A BACKDOOR COLD FRONT MOVES
INTO THE AREA TONIGHT BEHIND AN EXITING SHORTWAVE ALOFT. A STRONG
UPPER LEVEL RIDGE WILL BRING A RETURN TO WARMER TEMPERATURES EARLY
NEXT WEEK. SOME LIMITED LOW LEVEL MOISTURE WILL ATTEMPT TO MOVE
INTO THE AREA EARLY NEXT WEEK. THIS MAY RESULT IN SOME ISOLATED
BUILDUPS OVER THE HIGHER TERRAIN AND PERHAPS A DRY LIGHTNING RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 87  60  81  54  84 /   0   0   0   0   0
SIERRA BLANCA           84  51  74  50  77 /   0   0   0   0   0
LAS CRUCES              85  53  78  48  81 /   0   0   0   0   0
ALAMOGORDO              84  56  75  46  80 /   0   0   0   0   0
CLOUDCROFT              65  35  58  40  62 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   83  55  76  46  80 /   0   0   0   0   0
SILVER CITY             73  50  72  48  76 /   0   0   0   0   0
DEMING                  83  50  80  47  82 /   0   0   0   0   0
LORDSBURG               83  49  83  49  84 /   0   0   0   0   0
WEST EL PASO METRO      85  61  79  52  82 /   0   0   0   0   0
DELL CITY               87  48  73  47  76 /   0   0   0   0   0
FORT HANCOCK            88  52  80  52  81 /   0   0   0   0   0
LOMA LINDA              81  53  76  52  80 /   0   0   0   0   0
FABENS                  87  55  81  54  86 /   0   0   0   0   0
SANTA TERESA            85  53  79  51  82 /   0   0   0   0   0
WHITE SANDS HQ          85  56  77  51  81 /   0   0   0   0   0
JORNADA RANGE           85  43  76  44  80 /   0   0   0   0   0
HATCH                   83  47  75  46  80 /   0   0   0   0   0
COLUMBUS                83  46  81  52  81 /   0   0   0   0   0
OROGRANDE               87  51  79  51  82 /   0   0   0   0   0
MAYHILL                 72  42  63  41  67 /   0  10   0   0   0
MESCALERO               72  38  64  39  67 /   0   0   0   0   0
TIMBERON                71  37  63  41  68 /   0   0   0   0   0
WINSTON                 76  44  74  42  77 /   0   0   0   0   0
HILLSBORO               78  50  75  48  77 /   0   0   0   0   0
SPACEPORT               83  50  75  48  77 /   0   0   0   0   0
LAKE ROBERTS            79  40  80  37  82 /   0   0   0   0   0
HURLEY                  77  47  76  44  78 /   0   0   0   0   0
CLIFF                   84  46  83  46  86 /   0   0   0   0   0
MULE CREEK              75  50  76  45  78 /   0   0   0   0   0
FAYWOOD                 78  44  76  44  78 /   0   0   0   0   0
ANIMAS                  84  46  84  49  86 /   0   0   0   0   0
HACHITA                 84  44  84  47  86 /   0   0   0   0   0
ANTELOPE WELLS          85  54  86  50  90 /   0   0   0   0   0
CLOVERDALE              78  51  83  53  84 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     NMZ110>113.

TX...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     TXZ055-056.

&&

14-BIRD
Hazardous weather outlook, Apr 19, 6:13 AM MDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
613 AM MDT THU APR 19 2012

NMZ401>417-TXZ418>424-201215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
613 AM MDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WINDS WILL
PICK UP THIS AFTERNOON IN RESPONSE TO AN APPROACHING UPPER-LEVEL
TROUGH. WINDS WILL INCREASE TO THE 20 TO 30 MPH RANGE AFTER MID
AFTERNOON. HAZY CONDITIONS IN WIDESPREAD LIGHT BLOWING DUST IS
EXPECTED. ONLY A FEW ISOLATED SPOTS SHOULD SEE REDUCED
VISIBILITIES DUE TO THE DUST. LATE THIS EVENING AND OVERNIGHT
WINDS WILL TURN NORTHERLY AND REMAIN BREEZY AS A COLD FRONT PUSHES
IN. NO SIGNIFICANT IMPACTS OR MOISTURE ARE EXPECTED WITH THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

Nearby

Red Flag Warnings in New Mexico, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.